Alert archive / Puerto Rico / Flash Flood Warnings in 2009

Flash Flood Warning 14, NWS JSJ

May 9, 2009

NWS JSJ issued this flash flood warning at May 9, 2009, 11:53 AM CDT. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 9, 2009, 11:53 AM CDT (16:53 UTC)
Expired
May 9, 2009, 2:15 PM CDT
In force
2 hr
Issued by
NWS JSJ
Area
Storm-based polygon
Flood severity
None

The radar

The San Juan radar (TJUA), 33 km from the middle of the area, began a volume at 16:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGCA52 TJSJ 091653
FFWSJU
PRC021-061-127-091915-
/O.NEW.TJSJ.FF.W.0014.090509T1653Z-090509T1915Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SAN JUAN PR
1253 PM AST SAT MAY 9 2009

THE NATIONAL WEATHER SERVICE IN SAN JUAN HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  THE FOLLOWING MUNICIPALITIES

  IN PUERTO RICO
     BAYAMON
     GUAYNABO
     SAN JUAN

* UNTIL 315 PM AST

* AT 1248 PM AST...DOPPLER WEATHER RADAR INDICATED SHOWERS AND 
ISOLATED THUNDERSTORMS...SOME WITH VERY HEAVY RAIN AFFECTING THESE 
MUNICIPALITIES. U.S.G.S. GAGES AND RADAR ESTIMATES INDICATED THAT 2 
TO 3 INCHES OF RAIN HAVE ALREADY FALLEN OVER PARTS OF THE WARNED 
AREA AND IT CONTINUED TO RAIN. FLASH FLOODING IS LIKELY...ESPECIALLY 
IN SAN JUAN...INCLUDING PUERTO NUEVO AND HATO REY AND ALONG THE RIO 
PIEDRAS...AND ACROSS THE NORTHERN HALVES OF GUAYNABO AND BAYAMON. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY 
AUTOMOBILE. WHEN ENCOUNTERING FLOODED ROADS MAKE THE SMART 
CHOICE...TURN AROUND...DONT DROWN.

&&

LAT...LON 1846 6604 1836 6604 1836 6618 1840 6618
      1843 6610

$$

SEELEY/CASTRO
1 follow-up statement
000 
WGCA72 TJSJ 091923
FFSSJU

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SAN JUAN PR
323 PM AST SAT MAY 9 2009

PRC021-061-127-091933-
/O.EXP.TJSJ.FF.W.0014.000000T0000Z-090509T1915Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BAYAMON PR-GUAYNABO PR-SAN JUAN PR-
323 PM AST SAT MAY 9 2009

...THE FLASH FLOOD WARNING HAS EXPIRED FOR SAN JUAN...GUAYNABO AND
BAYAMON MUNICIPALITIES...

AT 318 PM AST...DOPPLER WEATHER RADAR INDICATED THAT MOST OF THE 
SHOWERS AND THUNDERSTORMS THAT WERE AFFECTING THESE MUNICIPALITIES 
EARLIER HAD WEAKENED OR MOVED AWAY FROM THE AREA. IN ADDITION...
U.S.G.S. RIVER SENSORS ALONG THE RIO PIEDRAS AT HATO REY INDICATED 
THAT THE RIVER LEVEL WAS BELOW FLOOD STAGE AND CONTINUED TO FALL 
SLOWLY. NO ADDITIONAL PERSISTENT HEAVY RAINFALL OR FLOODING IS 
EXPECTED AT THIS TIME. THEREFORE...THE FLASH FLOOD WARNING WAS 
ALLOWED TO EXPIRE.

HOWEVER...RESIDENTS AND MOTORISTS ACROSS THESE AREAS SHOULD REMAIN 
ALERT FOR AND STAY AWAY FROM...ANY LEFTOVER PONDED WATER ON ROADWAYS 
OR FLOODED AREAS UNTIL THESE WATERS RECEDE.

LAT...LON 1846 6604 1836 6604 1836 6618 1840 6618
      1843 6610

$$

BCS

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS JSJ wrote its last area forecast discussion before this flash flood warning went out at May 9, 4:34 AM CDT, 7 hours 19 minutes earlier.

Area forecast discussion, May 9, 4:34 AM CDT, 7 hours 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN JUAN PR
534 AM AST SAT MAY 9 2009

.DISCUSSION...LATEST SATELLITE IMAGES AND RADAR OBSERVATIONS EARLY
THIS MORNING SHOWED SCATTERED SHOWERS AND A FEW THUNDERSTORMS MAINLY
ACROSS THE COASTAL WATERS. FEW SHOWERS MOVED ACROSS EASTERN AND
SOUTHEASTERN PUERTO RICO AS WELL ACROSS VIEQUES...CULEBRA AND THE
U.S.V.I. FEW SHOWERS ALSO BRUSHED THE NORTHERN COASTAL
MUNICIPALITIES OF PUERTO RICO...BUT IN GENERAL THE TOTAL RAINFALL
AMOUNTS OVER LAND AREAS SO FAR THIS MORNING WERE MINIMAL. THE
RUNOFF FROM PREVIOUS AFTERNOON RAINFALL MAINTAINED THE RIO GRANDE
DE MANATI FROM CIALES TO THE ATLANTIC OCEAN ABOVE FLOOD STAGE
OVERNIGHT.

A MID TO UPPER LEVEL TROUGH WILL PERSIST JUST TO THE NORTH OF THE FA
THROUGH AT LEAST TONIGHT. THIS FEATURE IN COMBINATION WITH A WEAK
AND HUMID SOUTHEASTERLY WIND WILL INDUCE FAIRLY ABUNDANT LOW
LEVEL MOISTURE ACROSS THE REGION. DAYTIME HEATING AND LOCAL
EFFECTS WILL COMPLETE THE INGREDIENTS FOR A FAIRLY ACTIVE
AFTERNOON ESPECIALLY ACROSS NORTHWESTERN AND INTERIOR SECTIONS OF
PUERTO RICO. IN AGREEMENT WITH THIS REASONING...THE GFS MODEL
GUIDANCE INDICATED PWAT VALUES OF AROUND 2 INCHES FOR TODAY AND
UNTIL AT LEAST EARLY MONDAY...DECREASING TO AROUND 1.5 BY LATE MONDAY.
THEREFORE THE POTENTIAL FOR FLASH FLOODING DUE TO SATURATED SOILS
AND MUDSLIDES IN AREAS OF STEEP TERRAIN...REMAIN HIGH THROUGH THIS
EVENING AND POSSIBLE TOMORROW AFTERNOON AND EVENING. LESS
SHOWER ACTIVITY IS THEN EXPECTED BY MONDAY AND TUESDAY AS DRIER
AIR MOVES ACROSS THE FA.

LOOKING AHEAD...THE GFS MODEL GUIDANCE SUGGESTS A GENERAL INCREASE
IN MOISTURE BY THE END OF THE FORECAST PERIOD IN ASSOCIATION WITH
A COMPLEX WEATHER PATTERN...APPARENTLY A SURFACE REFLECTION OF AN
UPPER LEVEL TROUGH. BY THAT TIME THE PWAT VALUES WILL INCREASE
AGAIN TO MORE THAN 2.0 INCHES...GOOD INDICATIONS THAT THE
CONVECTIVE SEASON WILL CONTINUE WITH US FOR A WHILE. STAY TUNED.

&&

.AVIATION...VFR CONDITIONS ARE EXPECTED TO PREVAIL ACROSS ALL THE
LOCAL TAF SITES DURING THE EARLY MORNING HOURS...WITH SCT TO BKN
CIGS BETWEEN 5-100 KFT...LIGHT AND VARIABLE WINDS...AND A PASSING
SHRA POSSIBLE ENROUTE BETWEEN THE U.S.V.I AND EASTERN PUERTO RICO.
THE PASSING SHOWER ACTIVITY WILL RESULT IN INTERMITTENT PERIODS OF
MVFR AT AND AROUND...TISX...TIST...TJSJ...TNCM AND TKPK AT LEAST
THROUGH 12Z. THEREAFTER...EXPECT EASTERLY FLOW OF 10-15KTS AT ALL
TAF SITES...WITH A SHRA POSSIBLE ACROSS PR AND THE VI AFTER 16Z. IN
ADDITION...A TSRA WILL BE POSSIBLE OVER THE INTERIOR OF PR AS WELL
AS IN THE VCTY OF TJMZ AND TJPS FM 18-22Z.

&&

.MARINE...EXPECT WINDS OF 18 KNOTS OR LESS AND SEAS OF 6 FEET OR
LESS ACROSS THE REGIONAL WATERS THROUGH AT LEAST SUNDAY. THERE ARE
PRECAUTIONARY STATEMENTS FOR MOST OF THE LOCAL COASTAL WATERS.

&&

.PRELIMINARY POINT TEMPS/POPS...
SJU  84  75  85  75 /  70  40  40  40
STT  84  73  84  73 /  70  40  40  40

&&

.SJU WATCHES/WARNINGS/ADVISORIES...
PR...NONE.
VI...NONE.
&&

09/72
Hazardous weather outlook, May 9, 4:58 AM CDT, 6 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK FOR PUERTO RICO AND THE U.S. VIRGIN
ISLANDS
NATIONAL WEATHER SERVICE SAN JUAN PR
558 AM AST SAT MAY 9 2009

AMZ710>745-PRZ001>013-101000-
SAN JUAN AND VICINITY-NORTHEAST-SOUTHEAST-EASTERN INTERIOR-
NORTH CENTRAL-CENTRAL INTERIOR-PONCE AND VICINITY-NORTHWEST-
WESTERN INTERIOR-MAYAGUEZ AND VICINITY-SOUTHWEST-CULEBRA-VIEQUES-
THE NEARSHORE AND OFF SHORE ATLANTIC AND CARIBBEAN COASTAL WATERS-
558 AM AST SAT MAY 9 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PUERTO RICO AND THE
ADJACENT COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT
ABUNDANT TROPICAL MOISTURE SPREAD ACROSS THE REGION WILL COMBINE
WITH DIURNAL AND LOCAL EFFECTS...TO PRODUCE MODERATE TO LOCALLY
HEAVY RAINFALL AND ISOLATED THUNDERSTORMS ACROSS PARTS OF PUERTO
RICO...ESPECIALLY OVER THE NORTH CENTRAL AND WEST SECTIONS OF THE
ISLAND. THEREFORE THE POTENTIAL FOR FLASH FLOODING AND MUDSLIDES
REMAIN HIGH THROUGH THE EVENING HOURS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
SUNDAY THROUGH AT LEAST MONDAY...SHOWER DEVELOPMENT WILL CONCENTRATE
MAINLY ACROSS THE WESTERN INTERIOR SECTIONS OF THE ISLAND...WHERE
MINOR FLOODING MAY OCCUR ESPECIALLY ACROSS LOW LYING AND POOR DRAINAGE
AREAS...URBAN LOCATIONS AND LOCAL STREET AND HIGHWAYS.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION NOT REQUIRED AT THE MOMENT.HOWEVER...REPORTS
OF RAINFALL AMOUNTS AND FLOODING WOULD BE GREATLY APPRECIATED.

AMZ715-725-VIZ001-002-101000-
ST. THOMAS ST. JOHN ADJACENT ISLANDS-ST CROIX-
NEARSHORE ATLANTIC AND ADJACENT CARIBBEAN COASTAL WATERS-
558 AM AST SAT MAY 9 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE U.S. VIRGIN ISLANDS AND
THE ADJACENT COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT
TROPICAL MOISTURE SPREAD ACROSS THE REGION BY THE PREVAILING EAST
SOUTHEAST WIND FLOW...WILL BRING BRIEF PERIODS OF MODERATE TO LOCALLY
HEAVY RAINFALL ACROSS PARTS OF THE ISLANDS DURING THE DAY. THIS WILL
LEAD TO MINOR PONDING OF WATER ON STREETS AND ROADWAYS AND POORLY DRAINED
AREAS. NO OTHER HAZARDOUS WEATHER CONDITIONS EXPECTED THEREAFTER.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
NO WEATHER HAZARDOUS CONDITIONS EXPECTED FOR THIS PERIOD.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

The office that day

Everything else NWS JSJ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 9, 10:00 AM CDTFlash Flood WatchJSJ8 hr
May 9, 10:26 AM CDTAreal Flood AdvisoryJSJ3 hr
May 9, 11:39 AM CDTAreal Flood AdvisoryJSJ3 hr

Nearby

Flash Flood Warnings in Puerto Rico, 2009Every flash flood warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.